Wisconsin, 2019

Cold in Wisconsin, February 3, 2019

February 3, 2019 · NWS MKX · 1 event in 1 county or zone

The Milwaukee County Medical Examiner's Office reported the death of a man due to hypothermia. The 56-year-old man was found in his vehicle which was parked on the street.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The Milwaukee County Medical Examiner's Office reported the death of a man due to hypothermia. The 56-year-old man was found in his vehicle which was parked on the street.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 2, 11:35 PM CST, 25 minutes earlier.

Area forecast discussion, Feb 2, 11:35 PM CST, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1135 PM CST Sat Feb 2 2019

.UPDATE...

Pavement temperatures from at least Madison/Milwaukee southward
seem to be holding steady or even rising a little. This should
help limit the icing threat overnight as drizzle moves through.
There is more of a concern for icing north of there...so will keep
the SPS going for now highlighting the possibility for slick
roads.

Visibilities have been bouncing around lately. Seeing enough
reports of fog to keep the Dense Fog Advisory going where it is,
but still not seeing enough via webcams and obs to expand it all
the way to the east. Will keep an eye on things.

&&

.AVIATION(06Z TAFS)...

Low visibilities and ceilings will hang around through Sunday.
Visibilities will drop to 1/4 mile or less at times most places.

Widespread drizzle will continue overnight, with a chance for
drizzle hanging on into Sunday. Pavement temperatures from at
least Madison/Milwaukee southward seem to be holding steady or
even rising a little. This should help limit the icing threat
overnight as drizzle moves through. There remains more of a
concern for icing north of there though.

Low level wind shear is likely through Sunday morning...possibly
returning later Sunday night.

&&

.PREV DISCUSSION... (Issued 952 PM CST Sat Feb 2 2019)

UPDATE...

Starting to see more drizzle out there as expected. The focus for
the remainder of the night will be on the fog and drizzle...and
the impact these will have on roads. Locations north of Madison
and Milwaukee will be most prone to see some slick spots due to
cold pavement temps. Not of the question to see some ice in the
south as well. Will be interested to see how roads respond once
widespread drizzle settles into the area.

Kept the area of the Dense Fog Advisory as is for now.
Visibilities have lowered a bit out there this evening, but obs
and webcams are showing very little in the way of dense fog in
eastern areas. Will keep an eye on things and expand the advisory
if needed.

MARINE...

The threat for dense fog will continue across Lake Michigan through
Sunday and possibly into Monday until a cold front moves through.

Southerly winds ahead of low pressure will ramp up on Monday, with
a few gale force gusts possible over the open waters. West to
northwest winds behind the associated cold front may also approach
gale force Monday evening into Monday night.

PREV DISCUSSION... (Issued 618 PM CST Sat Feb 2 2019)

UPDATE...

The Dense Fog Advisory placement still looks good. Expecting
visibilites to lower this evening and overnight. Might end up
needing to expand the advisory eastward.

The other concern will be the possibility of freezing drizzle.
Though air temperatures are expected to remain above freezing
through the night, pavement temperatures may fall back below
freezing given the recent cold blast. Already have seen a couple
reports of pavement temps at or near freezing. The drizzle is
expected to blossom over the area later this evening, continuing
through the night. Take care if heading out this evening, as there
could definitely be some slick spots out there.

AVIATION(00Z TAFS)...

Ceilings and visibilities are expected to lower this evening and
overnight, remaining that way through the day Sunday.

Widespread drizzle is expected to develop between 02Z and 04Z.
Though air temps will remain above freezing through the night,
pavement temperatures may fall back below freezing given how cold
it was recently, which would result in a period of freezing
drizzle. Temperatures will gradually warm later tonight into
Sunday...so it will be a battle between the surface temps and air
temps to decide whether ice develops on pavement.

Low level wind shear will be possible through Sunday morning.

PREV DISCUSSION... (Issued 328 PM CST Sat Feb 2 2019)

SHORT TERM...

Tonight And Sunday...Forecast Confidence Is High.

The mild and rather moist low level southerly flow will continue
through the period. The low level saturation will increase to
4-5kft tonight and hang in there through Sunday. Persistent warm
air advection and some deeper omega from a mid level trough
approaching will result in widespread drizzle and fog through the
period. We had rather widespread dense fog this morning and issued
an advisory for it. Visibilities improved this afternoon with the
mild temps pushing in. However, with the loss of the sun and
cooling temps, we expect dense fog to become more widespread
tonight and we may need to expand the advisory across the rest of
southern Wisconsin. We'll keep an eye on trends.

The main concern with the drizzle will be road surface temps. Air
temps will remain above freezing tonight through mid day on
Monday, so elevated surfaces will be okay. But, pavement temps
will be cold and could result in slippery travel. Roads have been
treated pretty heavily, so will take a wait and see approach as to
whether the hazard becomes a larger issue.

Sunday Night Through Monday Night...Forecast Confidence Is High.

Models remain in good agreement with low pressure moving
northeast through Wisconsin Monday, with the area remaining in the
warm sector Sunday into Monday morning. This period will see
increasing upward vertical motion from a southwesterly low level
jet nose, steady to focused warm air advection and differential
cyclonic vorticity advection aloft.

Thus, continued to increase to high PoPs Sunday night into Monday
morning. The drizzle will become rain Sunday night, with fog
remaining Sunday night into Monday morning. The fog may be dense
at times.

Strong cold air advection behind the cold front Monday afternoon
should bring a rather quick end to the rain and fog. Things should
dry out by middle afternoon, with gusty west winds. Temperatures
will fall in the afternoon into Monday night, with the cold air
advection continuing.

LONG TERM...

Tuesday Through Wednesday...Forecast Confidence Is Medium.

GFS/ECMWF continue to show some focused warm air advection across
the area Tuesday night, with the low level jet nose pointing into
the area. There is also a 500 mb vorticity maximum within west
southwest flow moving through the region Tuesday night. There
should be enough moisture to bring a period of light snow to the
area Tuesday night. Thus, continued to trend upwards with PoPs for
Tuesday night. Could see up to an inch of accumulation.
Temperatures should remain near seasonal normals Tuesday into
Wednesday.

Wednesday Night Through Friday...Forecast Confidence Is Medium.

Still some uncertainty during this period with the low track and
precipitation types for Thursday into Thursday night. The GFS
continues to keep the low track along the Ohio River Valley, with
a fairly large precipitation shield from middle level
frontogenesis response moving northeast through the area Thursday
into Thursday night. Temperature profiles look cold enough for all
snow with the GFS. The Canadian has trended in this direction as
well. The GEFS plumes are showing large spread in QPF values for
this system, not surprising this far out.

The ECMWF and its ensembles remain further to the northwest,
generally taking the low from southern Missouri into northern
Lower Michigan/Lake Huron Thursday into Thursday night. The low
deepens during this period, with a swath of strong frontogenesis
and potential heavy snow moving northeast through south central
Wisconsin. Areas to the east would be milder and see more mixy
precipitation.

For now, stayed on the cooler side of the models with the
GFS/Canadian, and kept precipitation types all snow. High PoPs
continue for Thursday, winding down Thursday night, and the
potential for accumulating snow lingers. Thus, there may be travel
impacts for Thursday and Thursday night. Friday looks quiet with
cooler temperatures moving in with cold air advection.

Friday Night Through Saturday...Forecast Confidence Is Medium.

This period looks to be relatively quiet, with high pressure
moving into the region. Temperatures may drop below seasonal
normals during this time.

AVIATION(21Z TAFS)...

The mild and moist southerly flow over a large snowpack will
cause widespread IFR CIGS/VSBYS through the TAF period. Conditions
improved this afternoon, but will likely go down to LIFR levels
tonight into Sunday morning. Widespread drizzle is expected by
tonight, continuing into Sunday. Air temperatures will be above
freezing, but pavement temperatures will have to be watched for
the potential of freezing. Elevated surface will be free from
freezing precipitation, but the pavement will be a concern where
it drops below the freezing mark.

MARINE...

Dense fog is expected at times into Sunday, with mild air over the
cool lake waters. A Dense Fog Advisory has been issued for the
nearshore and open waters of Lake Michigan into Sunday.

Look for rather elevated southerly winds across Lake Michigan
into early next week, as a trough of low pressure remains
stationary over northern Wisconsin with high pressure to the
southeast.

Later Sunday night and Monday, a deepening low pressure system of
29.5 inches will track from eastern Nebraska to northern Lower
Michigan. We may see a few gale force southerly wind gusts Monday
morning. A trailing cold front will sweep across the lake Monday
afternoon, causing winds to veer to the west then northwest into
Monday evening.

A strong Canadian high pressure system of 30.6 inches will push
south into the northern tier of the U.S. on Tuesday, bringing
diminishing winds.

Low pressure passing to the south of the area by the middle of
next week will bring an easterly flow to Lake Michigan Wednesday
into Thursday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until noon CST Sunday for WIZ046-047-051-
     056>058-062>064-067>069.

LM...Dense Fog Advisory until 6 PM CST Sunday for LMZ080-261-362-364-
     366-563-565-567-643>646-669-671-673-675-777-779-868-870-872-
     874-876-878.

&&

Update...DDV
Tonight/Sunday and Aviation/Marine...Davis
Sunday Night through Saturday...Wood
Hazardous weather outlook, Feb 2, 3:39 PM CST, 8 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
339 PM CST Sat Feb 2 2019

WIZ046-047-051-052-056>060-062>072-032145-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
339 PM CST Sat Feb 2 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A Dense Fog Advisory is in effect through Sunday morning. It is
mainly for south central areas, but may be expanded into the
Milwaukee, Sheboygan and Kenosha areas if conditions deteriorate
there. Expect visibilities of less than 1/4 mile.

A period of light freezing drizzle is possible tonight, as road
temperatures may remain below freezing.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Fog will continue Sunday afternoon into Monday morning, and may
be dense as a relatively mild and moist airmass flows over a snow
pack.

The risk for ice jams and possible localized river flooding will
increase Sunday and continue into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-032145-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
339 PM CST Sat Feb 2 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Dense Fog Advisory is in effect. Fog will be dense at times, as
a relatively mild and moist airmass flows over the icy waters of
Lake Michigan.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

The Dense Fog Advisory continues into Sunday. Dense fog is
possible Sunday night into Monday morning.

Winds may reach Small Craft Advisory levels Monday and Monday
night, as low pressure and its cold front tracks across Lake
Michigan. This may occur again Thursday night through Friday
night, as another low pressure area tracks across or south of the
Great Lakes.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-032145-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
339 PM CST Sat Feb 2 2019

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A Dense Fog Advisory is in effect. Fog will be dense at times, as
a relatively mild and moist airmass flows over the icy waters of
Lake Michigan.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

The Dense Fog Advisory continues into Sunday. Dense fog is
possible Sunday night into Monday morning.

Brisk southerly winds will veer to brisk west to northwest for
Monday afternoon and night. Wind gusts may approach gale force.

Wood
www.weather.gov/mkx

In the hours before

Special weather statement, Feb 2, 8:37 PM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service MILWAUKEE/SULLIVAN WI
837 PM CST Sat Feb 2 2019

WIZ046-047-051-052-056>060-031000-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-
Including the cities of Montello, Westfield, Oxford, Neshkoro,
Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Plymouth,
Sheboygan Falls, Howards Grove, Oostburg, Baraboo, Reedsburg,
Prairie Du Sac, Sauk City, Portage, Columbus, Lake Wisconsin,
Lodi, Beaver Dam, Waupun, Mayville, West Bend, Germantown,
Hartford, Mequon, Cedarburg, and Grafton
837 PM CST Sat Feb 2 2019

...ICY ROADS POSSIBLE THROUGH THE NIGHT...

Areas of dense fog and drizzle paired with around freezing
pavement temperatures will cause slick conditions across central
Wisconsin. Impacts to travel are likely with observed reports of
slide offs and slick surfaces.

Expect fog and drizzle to increase through the night into Sunday
morning. Visibilities of a quarter of a mile or less are possible
and may aid in ice development on surfaces.

Conditions are expected to improve as temperatures increase after
sunrise Sunday morning.

RAR/DDV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Milwaukee

When
February 3, 12:00 AM CST to 6:00 PM CST
Where
Milwaukee forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

The Milwaukee County Medical Examiner's Office reported the death of a man due to hypothermia. The 56-year-old man was found in his vehicle which was parked on the street.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Milwaukee2019-02-0356MaleVehicle/Towed TrailerDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824124.